Illinois, 2008

Tornado and Hail in Illinois, June 15, 2008

June 15, 2008 · NWS ILX · 29 events in 15 counties and zones

A line of severe thunderstorms moved across central and southeast Illinois during the afternoon and early evening hours of the 15th. The storms produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$513,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of severe thunderstorms moved across central and southeast Illinois during the afternoon and early evening hours of the 15th. The storms produced widespread wind damage. A few of the storms produced large hail and one produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 15, 1:34 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 15, 1:34 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT SUN JUN 15 2008

.DISCUSSION...
ISSUED 234 PM CDT SUN JUN 15 2008

LATEST SURFACE ANALYSIS SHOWED A COMPLEX WEATHER PATTERN ACROSS
THE FORECAST AREA AND POINTS UPSTREAM. A COLD FRONT EXTENDED FROM
LAKE SUPERIOR INTO THE CENTRAL PLAINS. MEANWHILE...AN OUTFLOW
BOUNDARY FROM OVERNIGHT CONVECTION EXTENDED FROM SOUTHERN LAKE
MICHIGAN...THROUGH SOUTHERN ILLINOIS...INTO SOUTHEAST IOWA. CLOSER
TO HOME...ANOTHER OUTFLOW WAS JUST NORTH OF A LINE FROM QUINCY TO
CHAMPAIGN. THE ONGOING AND YET TO DEVELOP CONVECTION ALONG THESE
BOUNDARIES THROUGH TONIGHT IS THE PRIMARY FORECAST CONCERN OVER
THE NEXT FEW DAYS. ONCE THE ABOVE MENTIONED COLD FRONT PASSES
THROUGH TONIGHT...QUIETER AND COOLER WEATHER IS EXPECTED FOR MUCH
OF THE NEXT SEVERAL DAYS.

NOT SURPRISINGLY...THE MODELS ARE STRUGGLING WITH THE ONGOING
CONVECTION AND WILL NOT BE OF SIGNIFICANT USE TONIGHT. OTHERWISE...
12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO FEATURES EXPECTED
TO IMPACT REGION OVER THE NEXT FEW DAYS. GUIDANCE TEMPERATURES
GENERALLY CLOSE/REASONABLE...SO WILL NOT STRAY TOO FAR.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...

TONIGHT...EXPECT STRONG TO SEVERE THUNDERSTORMS TO TRACK EAST
SOUTHEAST ACROSS THE FORECAST AREA INTO EARLY EVENING...ASSOCIATED
WITH CURRENT STRONG COMPLEX. THESE STORMS WILL BE MOVING INTO AN
AREA WITH STEEP LAPSE RATES AND WITH FAIRLY STRONG UNIDIRECTIONAL
WIND SHEAR PROFILES. THE PREDOMINANT THREATS WITH THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. ADDITIONAL
SHOWER/STORM DEVELOPMENT IS POSSIBLE UNTIL THE COLD FRONT PASSES
THROUGH THE REGION LATER TONIGHT...BUT THE EXTENT AND POTENTIAL
SEVERITY OF THIS DEVELOPMENT WILL BE DETERMINED BY HOW MUCH
STABILIZATION OCCURS DUE TO THE ONGOING STORMS.

MONDAY THROUGH WEDNESDAY...BULK OF THE PRECIPITATION SHOULD BE
SOUTH AND EAST OF THE FORECAST AREA BY EARLY MONDAY AS SURFACE
FRONT PUSHES SOUTH OF THE REGION. THEN...FAIRLY DEEP UPPER
TROFFING OVER THE UPPER GREAT LAKES WILL SLOWLY SHIFT EAST AND
ALLOW THE UPPER FLOW OVER THE FORECAST AREA TO BECOME NEUTRAL.
HIGH PRESSURE WILL BUILD ACROSS THE REGION AT THE SURFACE AS A
RESULT. THESE FEATURES WILL PROVIDE US WITH QUIET AND COOLER
CONDITIONS.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODEL/ENSEMBLE
AGREEMENT REMAINS PRETTY GOOD THROUGH THE PERIOD. TROFFING OVER
EASTERN NORTH AMERICA AND RIDGING OVER THE PLAINS WILL SLOWLY
SHIFT EAST WITH TIME...ALLOWING A GRADUAL MODERATION IN
TEMPERATURES HEADING INTO THE WEEKEND. WE WILL ALSO BE AT GREATER
RISK OF IMPULSES RIDING THE TOP OF THE RIDGE AND BRINGING US
PRECIPITATION CHANCE HEADING INTO THE END OF THE WEEK. THE DETAILS
ON THE PRECIPITATION RISK IS STILL TRICKY...SO WILL NOT GO ABOVE A
SLIGHT CHANCE MENTION AT THIS TIME FRIDAY INTO SUNDAY.

BAK
&&

.AVIATION...
ISSUED 1250 PM CDT SUN JUN 15 2008

STRONG TO SEVERE SQUALL LINE OVER SE IA AND NW MO FROM SW OF THE
QUAD CITIES TO KC TO RACE EAST ACROSS THE CENTRAL IL TAF SITES
DURING THIS AFTERNOON. STORMS TO AFFECT PIA/SPI BY 20Z...DEC AND
SPI BY 21Z AND CMI BY 22Z. HAVE WIND GUSTS OF 45 KTS WITH 1 MILE
VSBY FROM HEAVY RAIN AND CEILINGS OF 2500 FT. AFTER A ONE TO TWO
HOUR PERIOD OF THE SQUALL LINE...HAVE A COUPLE HOUR PERIOD OF
SHOWERS AND THUNDERSTORMS EARLY THIS EVENING TIL 00Z TO 02Z. THEN
VFR CONDITIONS TO PREVAIL AGAIN REST OF TONIGHT AND MON MORNING.
SW WINDS AROUND 10 TO 12 KTS TO TURN NW AS THE COLD FRONT OVER SE
WI/IA INTO NW MO TO PASS SE THRU CENTRAL IL THIS EVENING. QUIETER
WX EXPECTED MON WITH SCATTERED TO BROKEN CLOUDS ABOVE 3K FT AS
HIGH PRESSURE OVER MT SETTLES INTO THE CENTRAL PLAINS.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 15, 9:39 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1039 AM CDT SUN JUN 15 2008

ILZ027>031-036>038-040>043-047>051-161100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1039 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID
AFTERNOON THROUGH EARLY EVENING WITH THE PRIMARY THREAT BEING
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE THUNDERSTORM THREAT
WILL GRADUALLY SHIFT TO THE SOUTHEAST THIS EVENING AS THE COLD
FRONT SWEEPS THROUGH.

INTERESTS ALONG THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN WILL
EXPERIENCE FLOODING INTO EARLY NEXT WEEK. IN ADDITION...ALONG THE
SANGAMON RIVER...AREAS AROUND CHANDLERVILLE WILL BE SEEING SOME
MINOR FLOODING THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED...MAINLY DURING THE AFTERNOON
AND EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME
WOULD BE FROM 2 PM UNTIL 10 PM CDT.

A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED AT
11 AM CDT.

ILZ044>046-052>057-061-161100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
1039 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID
AFTERNOON THROUGH EARLY EVENING WITH THE PRIMARY THREAT BEING
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE THUNDERSTORM THREAT
WILL GRADUALLY SHIFT TO THE SOUTHEAST LATE THIS EVENING OR DURING
THE EARLY MORNING HOURS OF MONDAY AS THE COLD FRONT SWEEPS
THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED...MAINLY DURING THE AFTERNOON
THROUGH LATE EVENING HOURS. PRESENT INDICATIONS SUGGEST THE
PRIMARY TIME FRAME WOULD BE FROM 4 PM UNTIL MIDNIGHT CDT.

A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED AT
11 AM CDT.

ILZ062-063-066>068-071>073-161100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1039 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL AND SOUTHEAST
ILLINOIS LATE TODAY BRINGING AN INCREASING THREAT FOR THUNDERSTORMS
TO THE AREA. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL THIS EVENING. THE
THUNDERSTORMS WILL GRADUALLY WEAKEN AND EDGE OUT OF OUR AREA AFTER
MIDNIGHT AS THE COLD FRONT SWEEPS ACROSS THE AREA.

EXTENSIVE RUNOFF FLOODING FROM PREVIOUS RAINFALL WILL CONTINUE
OVER MANY AREAS OF EAST CENTRAL AND SOUTHEAST ILLINOIS FOR THE
NEXT COUPLE OF DAYS. IN ADDITION...SEVERAL RIVERS AND STREAMS WILL
CONTINUE OUT OF THEIR BANKS INCLUDING THE WABASH...LITTLE
WABASH...AND EMBARRAS RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY MONDAY MORNING BUT
IT APPEARS THE THREAT FOR SEVERE WEATHER WILL BE JUST TO THE EAST
AND SOUTH OF THE AREA.

FOR THE REMAINDER OF THE PERIOD...NO HAZARDOUS WEATHER IS ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
ESPECIALLY THIS EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY
TIME FRAME FOR ACTIVATION WILL BE FROM 5 PM UNTIL 1 AM CDT.

KH

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 15, 1:43 PM CST to 1:55 PM CST
Where
Fulton County, Ipava to Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.350, -90.320

Numerous trees and power lines were blown down between Ipava and Canton. Other impacted communities included Cuba, Fiatt and Smithfield.

Thunderstorm Wind, Mason

When
June 15, 1:55 PM CST
Where
Mason County, Manito
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
40.420, -89.770

A few trees were blown down in Manito.

Hail, Fulton

When
June 15, 1:55 PM CST
Where
Fulton County, Canton
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.570, -90.030

Thunderstorm Wind, Peoria

When
June 15, 2:08 PM CST
Where
Peoria County, 0.25 mi E of Orange Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.770, -89.665

A large tree was uprooted near the intersection of Route 150 and Route 6.

Thunderstorm Wind, Tazewell

When
June 15, 2:11 PM CST
Where
Tazewell County, Creve Coeur
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
40.650, -89.580

Numerous trees, large tree limbs and power lines were blown down. In addition, an A frame house was destroyed when 2 large trees fell on it.

Thunderstorm Wind, Tazewell

When
June 15, 2:15 PM CST
Where
Tazewell County, Green Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.400, -89.630

Numerous trees were blown down along Route 29.

Thunderstorm Wind, Peoria

When
June 15, 2:15 PM CST
Where
Peoria County, Bartonville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.650, -89.670

Several trees and power lines were blown down.

Thunderstorm Wind, Tazewell

When
June 15, 2:19 PM CST to 2:20 PM CST
Where
Tazewell County, Pekin to 1 mi SE of Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.570, -89.630

Numerous large tree limbs were blown down.

Thunderstorm Wind, Tazewell

When
June 15, 2:25 PM CST
Where
Tazewell County, 1 mi NW of Tremont
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.530, -89.493

Hail, Logan

When
June 15, 2:26 PM CST
Where
Logan County, 1 mi SE of San Jose
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.290, -89.587

Thunderstorm Wind, Tazewell

When
June 15, 2:30 PM CST
Where
Tazewell County, Morton to Deer Creek
Measured
62 kt (71 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
40.620, -89.450

Numerous trees and tree limbs were blown down.

Thunderstorm Wind, Woodford

When
June 15, 2:34 PM CST to 2:35 PM CST
Where
Woodford County, Goodfield to Eureka
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.630, -89.280

Numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Logan

When
June 15, 2:42 PM CST
Where
Logan County, Hartsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.250, -89.430

A few large trees were blown down.

Thunderstorm Wind, Logan

When
June 15, 2:42 PM CST
Where
Logan County, 0.87 mi SE of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.010, -89.470

Thunderstorm Wind, McLean

When
June 15, 2:46 PM CST
Where
McLean County, Hudson
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.600, -88.980

Numerous tree limbs were blown down. One tree limb fell on a person causing a minor head injury.

Thunderstorm Wind, Woodford

When
June 15, 2:49 PM CST to 2:50 PM CST
Where
Woodford County, 2 mi SW of Secor to 3 mi SW of El Paso
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.709, -89.157

Numerous trees and tree limbs were blown down. In addition, a house near El Paso had part of its roof blown off.

Hail, Logan

When
June 15, 2:50 PM CST
Where
Logan County, 2 mi S of Chestnut
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.021, -89.180

Hail, Sangamon

When
June 15, 2:52 PM CST
Where
Sangamon County, 1 mi NE of Buffalo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.860, -89.407

Thunderstorm Wind, McLean

When
June 15, 3:02 PM CST
Where
McLean County, Downs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.400, -88.870

Tornado, McLean

When
June 15, 3:08 PM CST to 3:10 PM CST
Where
McLean County, 0.34 mi WNW of Colfax to 0.35 mi ESE of Colfax
Rating
EF0
Path length
0.8 mi
Path width
20 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.573, -88.625

The tornado formed in an open field northwest of Colfax and tracked to the southeast. The tornado ripped off one fourth of the roof of a home on the northwest side of Colfax and damaged several trees. As the tornado continued southeast into Colfax, it caused minor damage to the roofs of three more homes and one business, as well as several trees. The tornado dissipated within the town of Colfax. The wind speeds with the tornado were estimated as high as 85 MPH.

Hail, Macon

When
June 15, 3:10 PM CST to 3:27 PM CST
Where
Macon County, 3 mi NW of Niantic to Argenta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.881, -89.210

Thunderstorm Wind, Champaign

When
June 15, 3:43 PM CST to 3:45 PM CST
Where
Champaign County, Seymour to Rantoul
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
40.100, -88.420

Several large tree limbs were blown down.

Thunderstorm Wind, Vermilion

When
June 15, 3:58 PM CST
Where
Vermilion County, Hoopeston
Measured
58 kt (67 mph) measured gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.470, -87.670

Numerous large tree limbs and a power pole were blown down.

Hail, Vermilion

When
June 15, 3:58 PM CST
Where
Vermilion County, Hoopeston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.670

Thunderstorm Wind, Champaign

When
June 15, 4:10 PM CST
Where
Champaign County, 3 mi E of Sidney
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
40.020, -88.013

Several tree limbs were blown down.

Hail, Edgar

When
June 15, 4:40 PM CST to 4:58 PM CST
Where
Edgar County, 2 mi E of Metcalf to 2 mi N of Paris
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.800, -87.762

Hail, Jasper

When
June 15, 5:36 PM CST to 5:45 PM CST
Where
Jasper County, Newton to 4 mi E of Newton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.980, -88.170

Thunderstorm Wind, Richland

When
June 15, 5:50 PM CST
Where
Richland County, Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
38.730, -88.080

Numerous trees and power lines were blown down.

Thunderstorm Wind, Lawrence

When
June 15, 6:18 PM CST to 6:25 PM CST
Where
Lawrence County, Sumner to 2 mi E of Sumner
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.720, -87.850

Numerous large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114686, 114687, 114689, 114690, 114692, 114694, 114696, 114699, 114711, 114713, 114715, 114717, 114721, 114722, 114724, 114725, 114726, 114727, 114728, 114422, 114729, 114730, 114731, 114737, 114732, 114733, 114734, 114735, 114736.